Washington, 2016Strong Wind in Washington, August 18, 2016
August 18, 2016 · NWS OTX · 1 event in 1 county or zone
A cold front brought increased winds to Eastern Washington. Some damage to power-lines was attributed to this wind.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front brought increased winds to Eastern Washington. Some damage to power-lines was attributed to this wind.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 18, 1:33 PM PST, 8 hours 9 minutes earlier.
Area forecast discussion, Aug 18, 1:33 PM PST, 8 hours 9 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
233 PM PDT Thu Aug 18 2016
.SYNOPSIS...
A dry cold front has brought windy conditions, with blowing dust
and high fire danger to the Okanogan Valley and much of the
Columbia Basin. This will continue this evening. However...breezy
northeast winds will be found in north Idaho tonight as well.
Winds will remain breezy through midday Friday before tapering
off. A continued dry, warm weather pattern continue through the
next week. Another dry cold front will arrive around Sunday Night
with a return of breezy winds.
&&
.DISCUSSION...
Tonight and Friday: Windy conditions will persist through the
night and into Friday. This is due to the passage of a dry cold
front that has tightened up the north to south pressure gradients.
Gusty winds will continue to funnel dry air down the Okanogan
Valley, across the Waterville Plateau and into the Moses Lake
area. Have seen dewpoints drop into the 20s across parts of
Okanogan county, pushing RH values into the single digits, but
then the drier air spreads out from there. Red flag criteria is
being reported in these wind prone areas along with areas of
blowing dust. Expect winds of 20 to 30 mph with gusts to 40 mph
into the evening. Some of the gustiness will subside overnight as
some sheltered areas overnight, but should redevelop by mid
morning on Friday. Over north Idaho, convective clouds have
developed and there is a small chance of showers or a thunderstorm
near the Montana border early this evening. North to northeast
winds will increase by this evening and persist overnight. May
even see a push of northeast winds in the Spokane area, the
Palouse and down to the LC valley this evening. Temperatures will
be mild overnight due to the winds. High pressure will build into
the region and pressure gradients will relax by Friday afternoon.
Expect dry conditions for Friday and temperatures just a couple
degrees cooler. /rfox.
Fri Nt through Mon: Following dry and seasonal weather in NW
stearing flow Fri Nt through Sat Nt, we'll see the next frontal
passage by Sunday Nt for most zones. By far the main impact will
be very gusty winds for all but the valleys across the Nrn
mountain zones and the Idaho Panhandle. Though the GFS is the most
aggressive with the magnitude of the post-frontal dry slot as well
as the farthest south with any pcpn chances near the BC border...
pattern recognition from most guidance favors windy conditions.
This is especially true late Sunday through Mon under a
unidirectional WNW vertical wind profile favoring good mixing. We
cooled temps Mon with the upper trough directly over the region.bz
Monday night through Thursday...The Inland NW will see a dry pattern
with near normal temperatures in the extended period. The area
will be in a north-northwest flow between an upper ridge off the
coast and an upper trough over central Canada. Valley high
temperatures will be in the upper 70s to mid 80s for most towns
through the period. JW
&&
.AVIATION...
18Z TAFS: A cold front will arrive from the north with strong
gusty winds. These winds have arrive in KMWH and KCOE and will
continue through the period. Areas of bldu may bring some periods
of MVFR vsby to KMWH and along with KEPH. Will see winds increase
in the remaining TAF sites through the afternoon. There is an
indication of the frontal passage in the KCOE-KGEG corridor
between 01-03z today, and then pressing toward KPUW toward 04z.
did indicate this with the gusty northeast winds. The gustiness
should ease overnight in some of the sheltered spots although LLWS
maybe a concern, although confidence is low. Gusty winds will
redevelop by mid morning. /rfox.
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 59 85 57 90 61 93 / 0 0 0 0 0 0
Coeur d'Alene 55 82 52 88 55 91 / 0 0 0 0 0 0
Pullman 51 84 48 89 52 92 / 0 0 0 0 0 0
Lewiston 62 93 59 95 62 98 / 0 0 0 0 0 0
Colville 53 88 51 93 53 96 / 0 0 0 0 0 0
Sandpoint 52 81 46 85 49 89 / 20 0 0 0 0 0
Kellogg 51 79 50 85 54 88 / 10 0 0 0 0 0
Moses Lake 62 93 53 95 56 97 / 0 0 0 0 0 0
Wenatchee 65 91 61 96 64 94 / 0 0 0 0 0 0
Omak 61 91 56 96 58 95 / 0 0 0 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Red Flag Warning until 11 PM PDT this evening for East
Washington North Cascades (Zone 685)-East Washington
Northern Columbia Basin (Zone 673)-East Washington Okanogan
Highlands (Zone 687)-East Washington Okanogan/Methow
Valleys (Zone 684).
&&Hazardous weather outlook, Aug 18, 4:01 AM PST, 17 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
501 AM PDT THU AUG 18 2016
IDZ001-002-004-WAZ037-191215-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-
501 AM PDT THU AUG 18 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO AND
NORTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
TODAY AND TONIGHT IN THE WAKE OF A DRY COLD FRONT...BREEZY
NORTHEAST WINDS ARE POSSIBLE...ALONG WITH CHOPPY LAKES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
FRIDAY BREEZY NORTHEAST WINDS ARE EXPECTED...ALONG WITH CHOPPY
LAKES...BEFORE SPEEDS DECREASE IN THE LATE AFTERNOON TO EVENING.
WAZ034-035-038-042>044-191215-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
501 AM PDT THU AUG 18 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
TODAY A DRY COLD FRONT WILL RESULT IN BREEZY TO WINDY CONDITIONS.
LOW RELATIVE HUMIDITY IN COMBINATION WITH THESE NORTH WINDS IN THE
OKANOGAN VALLEY AND MOUNTAINS...WATERVILLE PLATEAU...MOSES LAKE
AREA AND UPPER COLUMBIA BASIN WILL LEAD TO THE POTENTIAL FOR
RAPID FIRE SPREAD WITH ANY NEW OR EXISTING FIRES. THERE IS ALSO
THE POTENTIAL FOR AREAS OF BLOWING DUST...CHOPPY LAKES AND MINOR
TREE BRANCH DAMAGE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
FRIDAY BREEZY NORTHEAST WINDS ARE EXPECTED...ALONG WITH CHOPPY
LAKES...BEFORE SPEEDS DECREASE IN THE LATE AFTERNOON TO EVENING.
SUNDAY AFTERNOON AND EVENING ANOTHER DRY COLD FRONT PASSAGE MAY
BRING WINDY CONDITIONS WITH LOW RELATIVE HUMIDITY VALUES. THIS
WILL ELEVATE FIRE WEATHER CONCERNS.
IDZ003-026-027-WAZ031>033-036-041-191215-
IDAHO PALOUSE-LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-SPOKANE AREA-WENATCHEE AREA-
501 AM PDT THU AUG 18 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
TODAY AND TONIGHT IN THE WAKE OF A DRY COLD FRONT...BREEZY
NORTHEAST WINDS ARE POSSIBLE...ALONG WITH CHOPPY LAKES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
FRIDAY BREEZY NORTHEAST WINDS ARE EXPECTED...ALONG WITH CHOPPY
LAKES...BEFORE SPEEDS DECREASE IN THE LATE AFTERNOON TO EVENING.
SUNDAY AFTERNOON AND EVENING ANOTHER DRY COLD FRONT PASSAGE MAY
BRING WINDY CONDITIONS WITH LOW RELATIVE HUMIDITY VALUES. THIS
WILL ELEVATE FIRE WEATHER CONCERNS.
Strong Wind, Spokane Area
- When
- August 18, 9:42 PM PST to 10:02 PM PST
- Where
- Spokane Area forecast zone
- Measured
- 34 kt (39 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
Local broadcast media noted that a tree top fell on a house near 20th and Pierce Street in Spokane Valley, WA.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in New Mexico, August 18, 20162 deaths · 1 event
- Excessive Heat in Washington, August 18 to 20, 20161 death · 1 event
- Tornado and Hail in Minnesota, August 18, 2016$375,000 · EF0 · 10 events
- Damaging Winds in North Dakota, August 18, 2016$200,000 · 67 kt wind · 3 events
- Hail and Damaging Winds in Minnesota, August 18, 2016$76,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Wisconsin, August 18, 2016$70,000 · 56 kt wind · 4 events
- Flash Flood and Damaging Winds in Georgia, August 18, 2016$31,000 · 60 kt wind · 4 events
- Flash Flooding in California, August 18 to 21, 2016$28,000 · 3 events
- Hail and Damaging Winds in North Dakota, August 18, 20161 in hail · 11 events
- Lightning Strike in South Carolina, August 18, 20161 injured · 1 event
- Flash Flooding and Hail in Nebraska, August 18, 20161.75 in hail · 9 events
- Hail and Damaging Winds in South Carolina, August 18, 201660 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643997.